Massachusetts, 2008

Hail in Massachusetts, August 18, 2008

August 18, 2008 · NWS BOX · 2 events in 1 county or zone

An upper level trough moved through southern New England, producing isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level trough moved through southern New England, producing isolated showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 18, 3:06 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 3:06 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT MON AUG 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO SOUTHERN NEW ENGLAND TONIGHT...PUSHING
OFF THE COAST TOMORROW MORNING. LARGE HIGH PRESSURE WILL THEN
FOLLOW...TRACKING OUT OF THE GREAT LAKES...THEN REMAINING OVER NEW
ENGLAND THROUGH SATURDAY. A COLD FRONT MAY APPROACH DURING SUNDAY OR
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS WESTERN NEW
YORK THIS AFTERNOON.  AT THEIR CURRENT RATE OF SPEED...WITH NO
DEVELOPMENT AHEAD OF THEM...THEY WILL NOT ARRIVE INTO MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE UNTIL AROUND 8 PM.  BY THAT TIME...THE
ATMOSPHERE IS PRETTY WELL CAPPED OVER SOUTHERN NEW ENGLAND.  THAT
DOESN/T MEAN WE/RE RULING OUT ANY SHOWERS OR THUNDERSTORMS
OCCURRING.  IT JUST MEANS THAT THE CHANCES ARE FAIRLY SLIM.  SLIGHT
CHANCE TO VERY LOW END CHANCE POPS ARE IN THE GRIDS FOR THE
REMAINDER OF THE AFTERNOON AND TONIGHT.  CLOUDY SKIES ARE LIKELY
OVERNIGHT WITH OR WITHOUT PRECIPITATION FALLING.  TEMPERATURES WILL
BE VERY SIMILAR TO LAST NIGHT WITH LOWS AROUND 60 THROUGH THE
INTERIOR AND MID 60S LIKELY ALONG THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE COLD FRONT WILL NOT START ITS TREK THROUGH SOUTHERN NEW ENGLAND
UNTIL LATE MONDAY NIGHT/EARLY TUESDAY MORNING.  THE ASSOCIATED UPPER
LEVEL TROUGH ALSO MOVES ACROSS NEW ENGLAND TUESDAY PROVIDING PLENTY
OF MID LEVEL LIFT TO SUSTAIN ANY SHOWERS AND THUNDERSTORMS THAT
DEVELOP ON THE FRONT/S LEADING EDGE.  LOOKING AT THE MODELS...THERE
ACTUALLY DOESN/T APPEAR TO BE THAT MUCH INSTABILITY TUESDAY.  THE
BEST LOOKING AREAS FOR THUNDERSTORMS AND ONE OR TWO SEVERE
THUNDERSTORMS IS ALONG THE SOUTH COAST OF RI AND MA WHERE BOTH ML
CAPE AND SB CAPE ARE ABOVE 1000 J/KG.  ELSEWHERE ACROSS THE CWA...
LATEST MODEL SOUNDINGS SHOW A CAPPED ATMOSPHERE SO WHILE WE CANNOT
COMPLETELY RULE OUT A THUNDERSTORM OR TWO...THEY WILL BE VERY
ISOLATED.

TUESDAY NIGHT...SHOWERS AND THUNDERSTORMS SHOULD MOVE OUT OF THE
AREA AND/OR DIMINISH BY 8 PM.  THEN HIGH PRESSURE BEGINS TO BUILD IN
AS AN UPPER LEVEL RIDGE APPROACHES THE AREA.  SHOULD BE A QUIET
NIGHT WITH PARTLY CLOUDY SKIES SHIFTING TO CLEAR SKIES BY THE END OF
THE NIGHT.  TEMPERATURES BEHIND THE COLD FRONT WILL BE COOLER WITH
LOWS DROPPING INTO THE LOWER TO MID 50S ACROSS THE INTERIOR WITH MID
TO UPPER 50S ALONG THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
FOR WEDNESDAY...UPPER LEVEL TROUGH EXITS WHILE SURFACE HIGH BUILDS
EAST. NORTHWEST WINDS KEEP A COOL AIRMASS OVER THE AREA...WITH BELOW
NORMAL HIGHS IN THE 70S. CLEAR SKIES WILL ALLOW FOR GOOD RADIATIONAL
COOLING WED NIGHT...SENDING TEMPERATURES INTO THE MID AND UPPER 40S
IN RURAL LOCALES ACROSS THE INTERIOR.

WARMER AIR WRAPS INTO THE AREA ON THU WITH UPPER LEVEL RIDGE
BUILDING INTO THE NORTHEAST U.S. AND BROAD SURFACE HIGH PRESSURE
REMAINING AS WELL. NET RESULT FOR THU THROUGH SAT WILL BE DAYTIME
HIGHS IN THE 80S WITH ONLY A SLOW INCREASE IN HUMIDITY THROUGH EARLY
THIS WEEKEND.

GFS AND ECMWF INDICATING THE UPPER RIDGE BREAKING DOWN SOMETIME SUN
OR MON...WITH A COLD FRONT CROSSING THROUGH THE AREA. THERE ARE
DIFFERENCES IN TIMING. WITH INCREASING MOISTURE ANTICIPATED AHEAD OF
THE FRONT...CHANCE SHOWERS/THUNDERSTORMS. CONTINUED WITH CHANCE POPS
FROM PREVIOUS FORECAST...FOR SUNDAY NIGHT AND MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
REMAINDER OF THIS AFTERNOON...VFR.

TONIGHT...MAINLY VFR.  OCCASIONAL MVFR CONDITIONS POSSIBLE IN
ISOLATED SHOWERS AND THUNDERSTORMS NORTHWEST OF A MHT-ORH-BAF LINE.

TUESDAY...VFR WITH SCATTERED MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS DEVELOPING IN THE WEST AND MOVING EASTWARD.  CAPE AND
ISLANDS SHOULD STAY DRY UNTIL MIDDAY.

TUESDAY NIGHT...VFR AS HIGH PRESSURE MOVES INTO SOUTHERN NEW ENGLAND.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...

WED THROUGH SAT...VFR...EXCEPT PATCHY MVFR FOG TOWARDS DAYBREAK EACH
MORNING.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA.

TUESDAY...SW WIND GUSTS UP TO 20KT POSSIBLE NEAR SHORE WITH A WIND
SHIFT TO THE NW EXPECTED IN THE AFTERNOON.  SEAS WILL NEAR 5 FEET IN
THE OUTER COASTAL WATERS.  HOWEVER...IT IS FOR A VERY BRIEF PERIOD
OF TIME.  AM NOT CONFIDENT ENOUGH IN SEAS REACHING 5 FEET TO ISSUE A
SMALL CRAFT AT THIS TIME.

TUESDAY NIGHT...SEAS REMAIN BELOW SMALL CRAFT CRITERIA.  NW WINDS
WILL GUST TO NEAR SCA CRITERIA /20-25KTS/ IN COLD AIR ADVECTION.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

WINDS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA ON WED WITH COLD
AIR ADVECTION AND NW FLOW.  AT THIS TIME...WIND GUSTS TO 20 KTS ARE
EXPECTED.   OTHERWISE TRANQUIL WINDS AND SEAS ON THE COASTAL WATERS
THROUGH SAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT UNTIL 10 PM EDT THIS EVENING FOR MAZ013-
     016>024.
NH...NONE.
RI...AIR QUALITY ALERT UNTIL 10 PM EDT THIS EVENING FOR RIZ006>008.
MARINE...NONE.

&&

SYNOPSIS...NMB
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...NMB
AVIATION...RLG/NMB
MARINE...RLG/NMB
Hazardous weather outlook, Aug 18, 3:16 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT MON AUG 18 2008

MAZ013-016>024-RIZ006>008-192030-
WESTERN NORFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 PM EDT MON AUG 18 2008

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ002>012-014-015-026-NHZ011-012-015-RIZ001>005-192030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
416 PM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT AND THE WESTERN HALF OF
MASSACHUSETTS. AN ISOLATED STRONG TO SEVERE STORM OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-192030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
416 PM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT ANTICIPATED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NMB

In the hours before

Special weather statement, Aug 18, 6:16 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
716 PM EDT MON AUG 18 2008

MAZ002-003-NHZ011-190030-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
716 PM EDT MON AUG 18 2008

AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL 12 MILES
NORTHWEST OF MONROE...OR ABOUT 7 MILES EAST OF BENNINGTON...MOVING
EAST AT 26 MPH.

THE THUNDERSTORM WILL BE NEAR...HINSDALE AND CHESTERFIELD BY 820 PM
EDT...WINCHESTER AND 6 MILES SOUTHWEST OF SWANZEY BY 830 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Aug 18, 7:03 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
803 PM EDT MON AUG 18 2008

NHZ011-190045-
CHESHIRE NH-
803 PM EDT MON AUG 18 2008

AT 800 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 5 MILES WEST OF CHESTERFIELD...OR ABOUT OVER
BRATTLEBORO...MOVING EAST AT 28 MPH.

THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD AND HINSDALE BY 810 PM
EDT...WINCHESTER BY 820 PM EDT...SWANZEY AND 6 MILES SOUTH OF KEENE
BY 830 PM EDT...TROY AND MARLBOROUGH BY 840 PM EDT...6 MILES
SOUTHWEST OF DUBLIN AND 7 MILES SOUTH OF HARRISVILLE BY 850 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
August 18, 7:03 PM EST
Where
Franklin County, Rowe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Hail, Franklin

When
August 18, 7:50 PM EST to 7:53 PM EST
Where
Franklin County, 0.86 mi SE of East Northfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.710, -72.440

Penny to nickel size hail fell in Northfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130169, 130170.